Minnesota, 2011

Heavy Snow in Minnesota, November 19, 2011

November 19, 2011 · NWS MPX · 8 events in 8 counties and zones

A fast moving storm system began across the western Dakotas, the night of November 18th, and quickly moved east-northeast across the Upper Midwest by Saturday afternoon, November 19th. One main band of moderate to heavy snowfall occurred across portions of west central, central and east central Minnesota during the morning, and afternoon before it tapered off by sunset.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A fast moving storm system began across the western Dakotas, the night of November 18th, and quickly moved east-northeast across the Upper Midwest by Saturday afternoon, November 19th.

One main band of moderate to heavy snowfall occurred across portions of west central, central and east central Minnesota during the morning, and afternoon before it tapered off by sunset. The band of snowfall occurred along a very narrow line from near Appleton, east-northeast across Benson, Sauk Rapids, Sartell, to Mora, Minnesota.

The heaviest totals occurred just north of St. Cloud near Sartell and Rice, northeast to Mora where locally 8 to 11 inches of snow fell. The snowfall tapered off quite rapidly during the late afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Nov 19, 3:15 AM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Nov 19, 3:15 AM CST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
315 AM CST SAT NOV 19 2011

.DISCUSSION...

SNOW HAS BEEN EXPANDING EASTWARD FAIRLY RAPIDLY ACROSS SODAK
OVERNITE AND WE SHUD SEE SOME -SN BEGINNING IN WC MN SHORTLY. SYSTEM
HAS TIGHT THERMAL GRADIENT TO WORK WITH. 295K ISENTROPIC FIELD SHOWS
A BURST OF STRONG LIFT AND A SOLID 3G/KG TO WORK WITH...HOWEVER LIFT
IS FOR A PRETTY BRIEF PERIOD...AROUND 4-6 HOURS.  SNOW BAND ACROSS
SODAK HEADING TOWARD MN LOOKS LIKE IT MAY BE JUST A BIT FARTHER
SOUTH THAN EARLIER THOUGHT. ADJUSTED SNOW AMOUNTS DOWN A BIT AROUND
AXN AND BUMPED THEM UP A BIT AROUND BENSON TO STC TO THE MORA AREA.
WITH FAVORABLE DENDRITIC TEMPERATURES IN SNOW GROWTH AREA AND STRONG
LIFT EXPECT TO SEE VSBYS OCNL DROP INTO THE 1/4 TO 1/2SM RANGE IN
HEAVIER BURSTS OF SNOW.  SURFACE COLD FRONT NOW LYING FROM NEAR EAU
TO AEL...BUT SOUTHWARD PROGRESS WILL BEGIN TO SLOW LATER THIS
MORNING AS SURFACE LOW TRACKS NE ALONG FRONT.  STILL LOOKS LIKE
ENUF COLD AIR SHOULD WORK FAR ENOUGH SOUTH TO MAKE ANY -RA IN TWIN
CITIES METRO AREA BRIEF. MIXED PRECIP SHOULD BE MAINLY S OF A LINE
FROM MKT TO JUST N OF EAU. CONSIDERED EXPANDING ADVISORY SOUTH INTO
ANOKA AND PERHAPS RENVILLE COUNTIES...BUT ANY SNOW AMOUNTS OVER 3
INCHES SHOULD BE CONFINED TO JUST NORTHERN PORTIONS OF THOSE
COUNTIES. IT IS LIKELY THAT THE ADVISORIES WILL BE ABLE TO BE
DROPPED PRIOR TO THE 03Z EXPIRATION TIME ACROSS MOST OF THE AREA
WITH FAST MOVEMENT OF SYSTEM.  PRESSURE GRADIENT HAS BEEN TIGHTENING
ACROSS WC MN OVERNITE AS HIGH PRESSURE HAS BEEN BUILDING SOUTH
ACROSS PRAIRIE PROVINCES. THE MENTION OF BS IN EXISTING FORECAST
LOOKS GOOD. WON'T SEE MUCH OF A TEMPERATURE RECOVERY TODAY WITH PCPN
MOVING IN AND COLD ADVECTION.  SC MN INTO PARTS OF WC WI WILL
PROBABLY SEE A FEW DEGREES RISE.

WITH SOME SNOW COVER AND HIGH PRESSURE BUILDING INTO WESTERN
MINNESOTA TONIGHT WENT A BIT COLDER THAN GUIDANCE TEMPERATURES THAT
AREA.

DOESN'T LOOK LIKE MUCH CHANCE OF ADDITIONAL PRECIP THRU REMAINDER OF
FORECAST. A WAVE COMES ACROSS N MN SUNDAY NIGHT/MONDAY.  SOME
FLURRIES POSSIBLE N PORTIONS OF CWA...BUT LEFT DRY FOR NOW. ANOTHER
WEAK WAVE COMES THRU ON TUESDAY...BUT AGAIN DOESN'T SEEM WORTH
PUTTING IN POPS YET.

COOL FOR A COUPLE OF DAYS...THEN A SIGNIFICANT WARMUP FOR NEXT WEEK
AS HIGH AMPLITUDE RIDGE BUILDS ACROSS CENTRAL U.S.  500 MB HEIGHTS
PROGGED TO REACH 5700 METERS BY 12Z THURSDAY WHICH COULD BRING SOME
TEMPS TOPPING 50 INTO AREA.

&&

.AVIATION.../06Z TAF ISSUANCE/
THE LATEST MODEL TREND...CONTINUE TO SHIFT THE HEAVIER SNOW BAND
NORTHWARD. THE LATEST UPPER AIR SOUNDINGS/PLOTS SHOWED A VERY DRY
LAYER IN LOW LEVELS OF THE ATMOSPHERE. PRECIPITATION EXPECTED TO
DEVELOP OVER WEST CENTRAL MN AFTER 300 AM...AND PICK UP A BIT DURING
THE MORNING SATURDAY...AND DEVELOP EAST AND SOUTH DURING THE DAY ON
SATURDAY. WEATHER CONDITIONS ARE EXPECTED TO LOWER TO IFR IN SNOW
WITH VISIBILITIES OCCASIONALLY LOWERING BELOW A MILE...MAINLY NORTH
OF MORRIS...ALEXANDRIA TO MORA LINE. WEATHER CONDITIONS WILL LOWER
TO IFR WITH VISIBILTIES 1-2 MILES. CEILING ONLY LOWERING BETWEEN
1500-2000 FEET AGL. SNOW IS FORECAST TO DIMINISH TO FLURRIES OR VERY
LIGHT SNOW SATURDAY NIGHT...WITH SURFACE VISIBILITIES 4-6 MILES AT
TIMES. NORTHWEST WINDS WILL INCREASE FROM WEST TO EAST...WITH GUSTS
AROUND 25 KNOTS. WINDS DIMINISHING TO UNDER 20 KNOTS AFTER 700 PM.
WEATHER CONDITIONS SLIGHTLY IMPROVE OVERNIGHT...MARGINAL VFR FLYING
CATEGORY CONTINUES OVER THE AREA.

KMSP...SNOW DEVELOPING SATURDAY AFTERNOON WITH SNOW ACCUMULATIONS UP
TO 2 INCHES OVER PARTS OF THE TWIN CITIES METRO AREA. LESSER AMOUNTS
SOUTH OF THE MINNESOTA RIVER. WEATHER CONDITIONS LOWERING MARGINAL
TO IFR FLIGHT CATEGORY DUE TO SNOW DURING THE AFTERNOON. WEATHER
CONDITIONS REMAINING MARGINAL VFR THROUGH THE REST OF THE PERIOD.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...WINTER WEATHER ADVISORY FROM 6 AM TO 9 PM CST SATURDAY FOR
     BENTON-CHIPPEWA-CHISAGO-DOUGLAS-ISANTI-KANABEC-KANDIYOHI-
     LAC QUI PARLE-MEEKER-MILLE LACS-MORRISON-POPE-SHERBURNE-
     STEARNS-STEVENS-SWIFT-TODD-WRIGHT-YELLOW MEDICINE.

WI...WINTER WEATHER ADVISORY FROM 6 AM TO 9 PM CST SATURDAY FOR
     BARRON-POLK-RUSK.

&&

BAP/CF
Hazardous weather outlook, Nov 19, 4:03 AM CST, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
403 AM CST SAT NOV 19 2011

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
201015-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
403 AM CST SAT NOV 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL RAPIDLY OVERSPREAD CENTRAL MINNESOTA INTO WEST CENTRAL
WISCONSIN THIS MORNING. BURSTS OF HEAVY SNOW ARE EXPECTED LATE
THIS MORNING AND AFTERNOON. A BAND OF 2 TO 4 INCHES OF SNOW SHOULD
ACCUMULATE BY SUNSET FROM MORRIS AND MONTEVIDEO THEN THROUGH
WILLMAR...ST. CLOUD...LITTLE FALLS...MORA AND CAMBRIDGE. THERE MAY
BE A FEW REPORTS AROUND 5 INCHES. SOME BLOWING AND DRIFTING SNOW
WILL DEVELOP IN WEST CENTRAL MINNESOTA LATE THIS MORNING AND
AFTERNOON AS NORTHWEST WINDS GUST FROM 25 TO 30 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND SNOWFALL OBSERVERS ARE URGED TO REPORT SNOWFALL
AMOUNTS TO THE NATIONAL WEATHER SERVICE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 heavy snow. Local standard time, as filed.

Heavy Snow, Lac Qui Parle

When
November 19, 6:00 AM CST to 3:00 PM CST
Where
Lac Qui Parle forecast zone
Reported by
COOP Observer
Coordinates
44.996, -96.173 (the zone’s center; the record gives no point)

A band of heavy snowfall occurred across Lac Qui Parle County for several hours from 6 am, to the early and mid afternoon hours. Locally 6 inches fell around Madison, and north of Madison, Minnesota.

Heavy Snow, Swift

When
November 19, 6:00 AM CST to 3:00 PM CST
Where
Swift forecast zone
Reported by
COOP Observer
Coordinates
45.283, -95.681 (the zone’s center; the record gives no point)

A band of heavy snowfall occurred across portions of Swift County for several hours from 6 am, to the early and mid afternoon hours. Locally 5 to 7 inches fell near Appleton, northeast to Benson, Minnesota.

Heavy Snow, Chippewa

When
November 19, 6:00 AM CST to 3:00 PM CST
Where
Chippewa forecast zone
Reported by
COOP Observer
Coordinates
45.022, -95.567 (the zone’s center; the record gives no point)

A band of heavy snowfall occurred across far northwest Chippewa County for several hours from 6 am, to the early and mid afternoon hours. Locally 6 inches fell southeast of Appleton, near Milan, Minnesota.

Heavy Snow, Benton

When
November 19, 9:00 AM CST to 5:00 PM CST
Where
Benton forecast zone
Reported by
COOP Observer
Coordinates
45.699, -93.999 (the zone’s center; the record gives no point)

A band of heavy snowfall occurred across Benton County for several hours from 9 am, to the mid and late afternoon hours. 5 to 8 inches of snow was common across the county, with isolated totals up to 11 inches near Rice, Minnesota.

Heavy Snow, Kanabec

When
November 19, 9:00 AM CST to 5:00 PM CST
Where
Kanabec forecast zone
Reported by
COOP Observer
Coordinates
45.945, -93.293 (the zone’s center; the record gives no point)

A band of heavy snowfall occurred across Kanabec County for several hours from 9 am, to the mid and late afternoon hours. 5 to 8 inches of snow was common across the county, with isolated totals of 10 inches near Mora, Minnesota.

Heavy Snow, Mille Lacs

When
November 19, 9:00 AM CST to 5:00 PM CST
Where
Mille Lacs forecast zone
Reported by
COOP Observer
Coordinates
45.938, -93.630 (the zone’s center; the record gives no point)

A band of heavy snowfall occurred across Mille Lacs County for several hours from 9 am, to the mid to late afternoon hours. Locally 5 to 8 inches fell around the southern 2/3 of the county with the heaviest near Milaca, Minnesota.

Heavy Snow, Morrison

When
November 19, 9:00 AM CST to 5:00 PM CST
Where
Morrison forecast zone
Reported by
COOP Observer
Coordinates
46.013, -94.268 (the zone’s center; the record gives no point)

A band of heavy snowfall occurred across far southeast Morrison County for several hours from 9 am, to the mid to late afternoon hours. Locally 5 to 8 inches fell in the southeast corner of the county.

Heavy Snow, Stearns

When
November 19, 9:00 AM CST to 5:00 PM CST
Where
Stearns forecast zone
Reported by
COOP Observer
Coordinates
45.552, -94.613 (the zone’s center; the record gives no point)

A band of heavy snowfall occurred across portions of Stearns County for several hours from 9 am, to the mid to late afternoon hours. 5 to 8 inches of snow fell across the county, with isolated totals of 11 inches near Sartell and St. Stephen, Minnesota.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, November 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 348174, 348179, 348181, 348170, 348171, 348175, 348177, 348178.